Illinois, 2017

Flash Flooding and Flooding in Illinois, April 29 to 30, 2017

April 29 to 30, 2017 · NWS PAH · 14 events in 11 counties and zones

Significant flooding developed after two thunderstorm complexes crossed southern Illinois, bringing 72-hour rainfall totals to nearly one foot in isolated locations. A large complex of thunderstorms moved southeast across southern Illinois during the evening hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Significant flooding developed after two thunderstorm complexes crossed southern Illinois, bringing 72-hour rainfall totals to nearly one foot in isolated locations. A large complex of thunderstorms moved southeast across southern Illinois during the evening hours of the 29th. These storms occurred near a surface cold front which sagged southward across southern Illinois during the evening. During the overnight hours through the early morning of the 30th, an even larger complex of thunderstorms dumped widespread very heavy rain. This complex occurred along the same front, which moved back north as a warm front. These storms caused considerable flash flooding. They also accelerated rises in area rivers, which were already above flood stage in some cases. The rainfall total for the three-day period from April 28 to April 30 was 11.27 inches at a television station in Carterville (Williamson County). A co-operative observer at Carbondale measured 10.37 inches over the three-day period. In West Frankfort (Franklin County), a Cocorahs observer measured 10.16 inches. North of the Ohio River counties, there were numerous reports of rainfall in the 5 to 10 inch range, including 9.75 inches at Ridgway (Gallatin County), 9.34 inches at Marion, 8.75 inches at West Frankfort (Franklin County), and 8.75 inches at Du Quoin (Perry County). Lesser amounts were reported in far southern counties bordering the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 5:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 29, 5:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 AM CDT Sat Apr 29 2017

.UPDATE...
Issued at 522 AM CDT Sat Apr 29 2017

Updated forecast products and gridded forecast to reflect
expiration of Severe Thunderstorm Watch 172 at 5 am CDT.

KPAH radar wind profiles showing more unidirectional flow now from
surface and aloft. The 50kt 3-5kft MSL southwesterly winds air
also shrinking, suggesting a gradual weakening of the low level
jet nearing its climatological diurnal minimum. Winds aloft are
also weakening slightly, holding near the 50-60 knots in the
9-25kft MSL layer. Suspect this is an baroclinic and ageostrophic
response to the upper low in the Southwest U.S. digging and
building in the mid-upper level ridge from southeast to northwest
across the WFO PAH forecast area.

KPAH radar reflectivity also suggests that stronger updrafts are
moving into a more elevated area of the frontal zone, away from
the adjacent upshear zone of the surface-near surface frontal
boundary. This transitional change will limit severe potential,
but with a persistent moisture influx, this will still maintain a
flood potential through the morning, gradually diminishing from
east to west toward southeast Missouri and southwest Illinois.

Still have to work on timing of severe thunderstorm potential, but
anticipate it will be delayed until later Saturday night.

&&

.SHORT TERM...(Today through Monday night)
Issued at 358 AM CDT Sat Apr 29 2017

Flash Flood Watch, including the extension from the Friday
afternoon package into Southwest Indiana and the border counties
into Northwest Kentucky will remain in effect until Sunday
evening.

Unidirectional wind fields above 5kft MSL on the KPAH WSR-88D is
helping to main sufficient shear for updrafts above the elevated
warm front (now stalled frontal boundary). Below 5kft MSL, there
is sufficient directional shear, with W-SWly 50kt 850 mb winds
riding over the frontal zone. The combination is supporting linear
bands with updrafts sufficient to support hail as well as
excessive amounts of rain given the rich low level moisture
transport and training taking place along and just north of the
frontal boundary. With pristine (not polluted by convection)
moisture inflow under the EML south of the frontal boundary,
excessive rainfall amounts will continue through daybreak.

Should see some relaxation of inflow along the boundary as the low
level jet diminishes by mid-morning.

Utilized Weather Prediction Center (WPC) QPF (rainfall amount)
estimates for remainder of Flash Flood Watch period.

The vast majority of the highest QPF will be retracted back to
the Southeast Missouri Foothills this morning as upper low deepens
over the Four Corners area and sharpens the frontal zone in
Arkansas and Southern Missouri. As the upper low ejects out this
evening and overnight into Sunday morning, the boundary will lift,
but convective line segments will move likely regenerate into
Southeast Missouri, supporting additional strong to severe
thunderstorm activity. Given the slow eastward progression of this
system, excessive rainfall will still be a major concern and
threat.

By Sunday, the WFO PAH forecast area will be well into the warm
sector. There will be the potential of some pre-frontal convective
activity in the 15-21z (10 am - 4 pm) time frame on Sunday, which
may muddle severe potential across parts of West Kentucky.
However, given the wind fields expected across the cold front as
it moves slowly east through the daytime hours on Sunday, there
will still be the potential for damaging winds along the front and
possibly some embedded tornadoes along the frontal boundary.

Once the cold front moves through Sunday night, cooler and drier
air should dominate Monday through Monday night.

.LONG TERM...(Tuesday through Friday)
Issued at 358 AM CDT Sat Apr 29 2017

The signal still remains consistent for a midweek system to
follow in behind the exiting closed low as it moves into the Great
Lakes and eastern Canada. The medium range guidance has been
suggesting a stronger shortwave will deepen in the northwest flow
and impacting the WFO PAH forecast area beginning late Tuesday and
persisting into Wednesday, before the trough axis moves through on
Thursday. Dry weather is then expected for the remainder of
extended forecast period as ridging builds into the area.

There still appears to be the potential for a band of southwest to
northeast oriented of heavy rainfall. The placement of this band
is still variable given the variability of medium range model
solutions, so will just highlight in the hazardous weather outlook
for now.

&&

.AVIATION...
Issued at 645 AM CDT Sat Apr 29 2017

Gradual improvement in ceilings and visibilities expected for WFO
PAH TAF locations as ridging builds in from the southeast to cap
convective activity and shift winds to the south as the effective
frontal boundary moves north of each of the locations this
morning.

Reduced ceilings again after midnight Sunday (05z Sunday) as
convection moves back toward KCGI Saturday night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&

UPDATE...Smith
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Apr 29, 3:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Sat Apr 29 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for parts of Southern
Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky.

It is strongly recommended that residents and travelers in the
flash flood watch area stay away from flooded roadways and low
lying areas. Flooding conditions are expected to worsen in these
areas over the weekend. Refer to the Watch product for additional
details.

Scattered severe thunderstorms will still be possible during the
pre-dawn this Saturday, then again late Saturday night. Large
hail and damaging wind gusts are expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flash Flood Watch will remain in effect until Sunday evening.
Refer to the Watch product for additional details.

Another round of strong to severe thunderstorms will be
also possible Sunday afternoon and evening. Large hail and
damaging wind gusts are again expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any flooding that has already occurred over this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required again Saturday night
and then again Sunday afternoon and evening across parts of the
outlook area.

Reports of severe weather, as well as heavy rainfall amounts in
excess of an inch, are encouraged along with any reports of
flooding. Please ensure that these reports are relayed to the
National Weather Service in Paducah Kentucky.

Smith

In the hours before

Local storm report, Apr 29, 6:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HEAVY RAIN       POSEYVILLE              38.17N 87.78W
04/29/2017  M7.10 INCH       POSEY              IN   TRAINED SPOTTER

            RAINFALL AMOUNT FOR THE PAST 12 HOURS. STILL RAINING.

&&

K. SMITH
Local storm report, Apr 29, 6:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/29/2017  M4.37 INCH       VANDERBURGH        IN   ASOS

            REPORT FROM EVANSVILLE INDIANA AIRPORT ASOS DURING LAST
            24 HOURS.

&&

K. SMITH
Local storm report, Apr 29, 6:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CARBONDALE              37.72N 89.22W
04/29/2017  M3.20 INCH       JACKSON            IL   ASOS

&&

DLL
Local storm report, Apr 29, 6:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MOUNT VERNON            37.94N 87.90W
04/29/2017  E5.20 INCH       POSEY              IN   CO-OP OBSERVER

&&

DLL
Local storm report, Apr 29, 6:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
750 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MOUNT VERNON            37.94N 87.90W
04/29/2017  M5.20 INCH       POSEY              IN   CO-OP OBSERVER

&&

DLL
Local storm report, Apr 29, 6:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     FLASH FLOOD      SAVAH                   38.02N 87.98W
04/29/2017                   POSEY              IN   TRAINED SPOTTER

            NUMEROUS ROADS UNDERWATER. ESTIMATED RAINFALL
            APPROXIMATELY 6 INCHES.

&&

DLL

The radar

The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 flood. Local standard time, as filed.

Flood, Jackson

When
April 29, 7:00 AM CST to April 30, 11:59 PM CST
Where
Jackson County, 2.06 mi WSW of Murphysboro to 1.43 mi W of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.762, -89.366

Through the end of April, flooding along the Big Muddy River was mostly minor to moderate. However, this was the beginning of a major flood along the Big Muddy River. The river continued rising beyond the end of the month.

Flood, Alexander

When
April 29, 10:30 AM CST to April 30, 11:59 PM CST
Where
Alexander County, Thebes to 0.64 mi WNW of Fayville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

The Mississippi River rose above flood stage at the end of the month. Through the end of April, the flooding was mostly minor to moderate. However, this was the start of major flooding along the river. The river continued rising past the end of the month.

Flood, White

When
April 29, 11:00 AM CST to April 30, 11:59 PM CST
Where
White County, Carmi to 1.48 mi ESE of Brownsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

The Little Wabash River rose above flood stage. Through the end of April, the flooding was mostly minor to moderate. However, the river continued rising beyond the end of the month.

Flood, Franklin

When
April 29, 11:00 PM CST to April 30, 11:59 PM CST
Where
Franklin County, Plumfield to 1.37 mi SE of Royalton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -89.000

The Big Muddy River rose above flood stage. Through the end of April, the flooding was mostly minor. The river continued rising beyond the end of the month.

Flood, Massac

When
April 30, 12:00 AM CST to 11:59 PM CST
Where
Massac County, Brookport to 1.47 mi NW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred along the Ohio River as the month ended. Low-lying woods and fields near the river were under water. Portions of Fort Massac State Park were flooded, prompting the closure of the riverfront area of the park.

Flash Flood, Hamilton

When
April 30, 5:05 AM CST to 4:00 PM CST
Where
Hamilton County, 1.64 mi WNW of Feakeyville to 0.99 mi S of Thackeray
Cause
Heavy Rain
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.986, -88.429

The community of Broughton was isolated by high water. Highway 142 was closed from south of Dale to the Saline County line. Numerous secondary roads were covered by water. A couple of homes received minor flood damage in the Mcleansboro area.

Flash Flood, Saline

When
April 30, 5:05 AM CST to 4:00 PM CST
Where
Saline County, 1.55 mi W of Francis to 1.63 mi N of Beulah Hgts
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.903, -88.478

Water levels around Harrisburg continued to rise even after the rain ceased. Many businesses in Harrisburg were threatened, and a fast-food restaurant and a large retail store closed due to the flooding. Dozens of volunteers sandbagged businesses and homes. Travel was hampered by the flooding. Highway 142 was closed due to high water north of Eldorado to the Hamilton County line. Numerous city streets in Harrisburg, as well as county roads outside the city, were under varying amounts of water.

Flash Flood, Franklin

When
April 30, 5:23 AM CST to 4:00 PM CST
Where
Franklin County, 2.61 mi NNE of Orient to 2.63 mi E of Ezra
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.954, -88.959

Flash flooding was observed throughout West Frankfort and along Highway 37 north and south of town. Several other roads were closed around the county.

Flash Flood, Williamson

When
April 30, 5:28 AM CST to 4:00 PM CST
Where
Williamson County, 1.5 mi ESE of Johnston City to Marion
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.814, -88.903

Numerous roads were closed, including Highway 37 south of Johnston City. Some homes in Marion were flooded. The American Red Cross opened a shelter in Marion, where 22 evacuees spent the night.

Flash Flood, Jackson

When
April 30, 5:30 AM CST to 4:00 PM CST
Where
Jackson County, Grand Tower to Pomona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.630, -89.500

Many roads were closed around the county, mainly smaller back roads.

Flash Flood, Perry

When
April 30, 5:35 AM CST to 4:00 PM CST
Where
Perry County, 4.9 mi NE of Old Duquoin to 2.57 mi ESE of Sunfield
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.024, -89.121

A well-traveled county road was closed from east of Du Quoin to the Franklin County line. In addition, a portion of Route 3 was closed just east of U.S. Highway 51, a few miles north of Du Quoin. Many smaller back roads were closed. A rural road near Pinckneyville was washed out. In the city of Pinckneyville, a street was closed due to several feet of water.

Flood, Wayne

When
April 30, 6:45 AM CST to 11:59 PM CST
Where
Wayne County, Wayne City to 0.84 mi WSW of Barnhill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Major flooding occurred on the Skillet Fork River. The river rose rapidly above flood stage on the 30th, climbing about 20 feet in 24 hours. The river continued rising beyond the end of the month.

Flash Flood, Jefferson

When
April 30, 8:00 AM CST to 4:00 PM CST
Where
Jefferson County, Waltonville to Woodlawn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.220, -89.050

Most creeks were full, and some creeks were overflowing. Low areas were completely flooded. Township roads in low-lying areas were impassable. A trained spotter reported 4.3 inches of rain had fallen overnight.

Flash Flood, White

When
April 30, 10:40 AM CST to 4:00 PM CST
Where
White County, Crossville to 2.49 mi E of Crossville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.170, -88.070

A creek in Crossville quickly overtopped its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690152, 690148, 690156, 690149, 690146, 689583, 689585, 689587, 689588, 689702, 689589, 690157, 689590, 689591.